Wildfire, Rio Blanco
- When
- August 6, 1:00 PM MST to August 12, 2:00 PM MST
- Where
- Rio Blanco County, 15 mi E of Rangely
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.980, -108.217 (the zone’s center; the record gives no point)
This wildfire was named the Thompson Springs Fire and occurred on Bureau of Land Management public lands. The fire consumed 764 acres of pinyon pine and juniper.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This wildfire was named the Thompson Springs Fire and occurred on Bureau of Land Management public lands. The fire consumed 764 acres of pinyon pine and juniper.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 6, 12:41 PM MST, 19 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 141 PM MDT WED AUG 6 2003 SHORT-TERM DISCUSSION (TONIGHT-THURSDAY NIGHT)... HIGH CENTERED OVER CENTRAL NM EARLY THIS AFTERNOON. AS A RESULT... MOIST SOUTHWEST FLOW PUSHING INTO THE SOUTHERN HALF OF THE CWFA AND CONSIDERABLY MORE MOIST CONVECTION WAS ONGOING OVER THE SAN JUANS MOUNTAINS AND ALONG THE CONTINENTAL DIVIDE IN THE CENTRAL MOUNTAINS. ETA QPF FIELD DOES NOT ADEQUATELY REPRESENT LATEST DEVELOPMENTS AND WENT AHEAD WITH INCREASING POPS OVER THE SOUTHERN MOUNTAINS AND CENTRAL MOUNTAINS FOR THIS EVENING. OVERNIGHT LOWS LIKELY TO BE A BIT WARMER SOUTH WITH THE INCREASED MOISTURE AND BOOSTED THOSE SLIGHTLY TO ABOVE MOS GUIDANCE VALUES. MONSOONAL SURGE INDICATED BY ETA FOR THURSDAY AS HIGH REMAINS SUFFICIENTLY EASTWARD TO KEEP DOOR OPEN FOR INFLUX OF MOISTURE FROM THE SOUTH. CONSEQUENTLY...WENT ALONG WITH THE IDEA OF COOLER TEMPERATURES WITH INCREASED POPS. MOISTURE SUFFICIENTLY WIDESPREAD TO MENTION SCATTERED POPS IN ALL MOUNTAIN AREAS WITH ISOLATED POPS IN THE LOWER ELEVATIONS. THOUGH TEMPERATURES LOWER THAN PREVIOUS FORECAST...FELT LATEST MOS RUN OVERLY COOL SO KEPT FORECAST SEVERAL DEGREES ABOVE MOS GUIDANCE. KEPT POPS GOING WELL INTO THE EVENING WITH RETURN OF MONSOON MOISTURE AND HELD ONTO LOW CHANCE OVERNIGHT POPS ACROSS THE SOUTHERN ZONES CARRIED OVER FROM PREVIOUS SHIFT. OVERNIGHT LOWS SHOULD REMAIN ABOVE MOS GUIDANCE VALUES AND ADJUSTED FORECAST TO MATCH THIS TREND. NL MID-TERM DISCUSSION... FRIDAY-SUNDAY...UPPER LEVEL RIDGE REMAINS CENTERED OVER THE SOUTHERN ROCKIES WITH A CONTINUATION OF MONSOONAL MOISTURE WORKING NORTH INTO THE AREA. TYPICAL DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY WITH A FEW NOCTURNAL STORMS POSSIBLE AS WEAK DISTURBANCES LIFT NORTH INTO THE REGION. HIGHEST POPS WILL CONT TO FAVOR THE SRN ZONES THROUGH THE PERIOD. LITTLE CHANGE IN TEMPERATURES WITH READINGS RUNNING ABOVE NORMAL. JDC LONG-TERM DISCUSSION... MONDAY-WEDNESDAY...FORECAST CONTINUE TO RESEMBLE CLIMATOLOGY. STRONG HIGH PRESSURE CONTINUE TO DOMINATE THE WEATHER PATTERN OVER COLORADO. THE BEST THREAT OF THUNDERSTORMS WILL BE OVER THE SAN JUAN MOUNTAINS WHERE THE HIGHEST MOISTURE CONTENT WILL BE LOCATED...LESSER CHANCES ELSEWHERE. THE LATEST ECMWF MODEL BUSTS A CLOSED LOW NEAR THE OREGON...IDAHO...AND NEVADA TRIPLE POINT. THIS MIGHT WEAKEN THE DOMINANT HIGH PRESSURE SYSTEM AND BRING SLIGHT COOLING. BUT ITS VERY TOUGH TO BUST A CLOSED LOW INLAND IN EARLY AUGUST...ESPECIALLY WITH A DOMINANT WARM HIGH PRESSURE CORE THAT HAS PERSISTED ALL SUMMER. PF .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-071255- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 556 AM MDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WITH BRING GUSTY WINDS TO 35 MPH AND CLOUD-TO- GROUND LIGHTNING TO THE WESTERN COLORADO EASTERN UTAH MOUNTAINS THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... AFTERNOON AND EVENING THUNDERSTORMS WILL INCREASE TO SCATTERED THURSDAY THROUGH SUNDAY OVER THE SAN JUAN MOUNTAINS...REMAINING ISOLATED ELSEWHERE. THE MAIN THREATS FROM THESE STORMS WILL BE BRIEF HEAVY RAIN...CLOUD-TO-GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. CUOCO
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374688.